Alert archive / West Virginia / Special Weather Statements in 2024

Special Weather Statement, NWS Charleston, WV

November 20, 20249 counties in West Virginia; Washington County, Ohio

NWS Charleston, WV issued this special weather statement at Nov 20, 2024, 2:21 PM EST for 9 counties in West Virginia; Washington County, Ohio. It was in force for 54 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 20, 2024, 2:21 PM EST (19:21 UTC)
Expired
Nov 20, 2024, 3:15 PM EST
In force
54 min
Issued by
NWS Charleston, WV

Counties Washington County, OH, Jackson County, WV, Kanawha County, WV, Mason County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 2:35 PM ESTNON-TSTM WND DMG2 Sse Hurricane, WVTree down along US 60 southeast of Hurricane, WV. Time estimated by radar.
Nov 20, 2:40 PM ESTNON-TSTM WND DMG1 Nne Vienna, WVCounty 911 reports a large tree down at corner of 55th Street and 13th Ave in Vienna. Time estimated from radar.
Nov 20, 2:47 PM ESTNON-TSTM WND GST 534 Sse Williamstown, WVASOS station KPKB Parkersburg Airport.
Nov 20, 2:50 PM ESTNON-TSTM WND DMG7 Ese North Hills, WVTree and power pole with transformer reported down. Time estimated from radar.
Nov 20, 2:55 PM ESTNON-TSTM WND DMG1 Se Elizabeth, WVTree and lines reported down on Riverside Road and a tree reported down nearby on Hannaman Lane nearby. Time estimated by radar.
Nov 20, 2:55 PM ESTNON-TSTM WND DMG5 Nne Elizabeth, WVTree reported down on Mill Stream Road north of Elizabeth. Time estimated by radar.
Nov 20, 3:00 PM ESTNON-TSTM WND GST 49South Charleston, WVMesonet station GW2444 NWS Charleston (unofficial).
Nov 20, 3:15 PM ESTNON-TSTM WND DMG9 Nnw Grantsville, WVTree reported down on Freed Road along the Wirt and Ritchie county line, blocking the whole roadway. Time estimated from radar.
Nov 20, 3:17 PM ESTNON-TSTM WND GST 523 Ne Charleston, WVASOS station KCRW Charleston Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WWUS81 KRLX 201921
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
221 PM EST Wed Nov 20 2024

OHZ076-085-WVZ007>011-013>019-202015-
Washington-Meigs-Roane-Wirt-Kanawha-Lincoln-Wood-Calhoun-Jackson-
Ritchie-Mason-Pleasants-Tyler-Putnam-
221 PM EST Wed Nov 20 2024

...A LINE OF SHOWERS WILL AFFECT EASTERN MEIGS...WASHINGTON...
NORTHWESTERN CALHOUN...PUTNAM...NORTHERN KANAWHA...NORTHERN
LINCOLN...WIRT...ROANE...JACKSON...WOOD...PLEASANTS...CENTRAL
MASON...WESTERN RITCHIE AND WESTERN TYLER COUNTIES...

At 220 PM EST, radar indicated showers were located along a line
extending from 9 miles west of Caldwell to near Hamlin. Movement was
east at 35 mph.

Wind gusts of 35 to 50 mph are possible with these showers.

Locations impacted include...
Charleston, Parkersburg, Marietta, Nitro, Belpre, Ripley, Spencer,
Winfield, Harrisville, St. Marys, Beverly, Hamlin, Elizabeth, Racine,
Forked Run State Park, Jefferson, South Charleston, St. Albans,
Vienna, and Dunbar.

This includes the following highways...
 Interstate 79 between mile markers 1 and 26.
 Interstate 77 in West Virginia between mile markers 96 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Interstate 64 in West Virginia between mile markers 32 and 57.
 West Virginia Turnpike near mile marker 95.
 Route 119 between mile markers 71 and 80.
 Route 50 in West Virginia between mile markers 1 and 38.

&&

LAT...LON 3958 8125 3957 8104 3954 8104 3960 8093
      3833 8132 3824 8220 3833 8217 3838 8205
      3847 8206 3852 8212 3919 8192 3918 8176
      3923 8172 3927 8173 3932 8185 3949 8182
      3948 8171 3959 8171 3958 8148 3965 8147
TIME...MOT...LOC 1920Z 257DEG 32KT 3979 8168 3833 8212 

$$

CD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Nov 20, 2:14 PM EST, 7 minutes earlier.

Area forecast discussion, Nov 20, 2:14 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
214 PM EST Wed Nov 20 2024

.SYNOPSIS...
A cold front crosses the area today. An upper level system then
brings wintry precipitation, with accumulating snow in the
mountains late week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 210 PM Wednesday...

A cold front moving across the region will provide some showers
this afternoon. Looking at some low level instability in the
model soundings, could possibly even see some thunder over
northern and eastern West Virginia this afternoon. Colder air
will move in behind the front tonight with some clearing. Could
see a burst of snow in the higher elevations before the clearing
arrives.

An upper level low will drop down toward the area on Thursday. Colder
air will continue to move in under northwest flow as a lobe
rotates around the upper low over the area. This will provide
for additional precipitation during the day with some upslope
precipitation also starting. The lowlands will generally to too
warm for snow until late in the day. The higher elevations of
the mountains will be cold enough however to accumulate, with up
to 5 inches possible during the day Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM Wednesday...

Upper low/trough will sag south across the area Thursday night into
Friday, with colder air, and heavier precipitation taking hold
across the area. Latest model runs continue to take the bulk of
precipitation and forcing across the far western/southern zones
during this period, with a transition to mainly upslope snow
occurring on Friday, as the shortwave continues to rotate south and
east on the back side of the low to our north, carving out a deep
trough along the east coast. In addition to favorable upslope
conditions taking hold, additional shortwave energy on the back side
of the low will help to enhance precipitation across the area at
times. Enough cold air should be in place Thursday night that expect
snow chances across the entire area, with a gradual transition to
rain or a rain snow mix across the lower elevations during the day
Friday. Additional accumulations of snow are expected across the
mountains on Friday into Saturday, particularly above 2500 feet
elevation.  In addition, gusty winds will take hold across the area
during the period, owing to CAA and increased pressure gradient.
Winter headlines go into effect Thursday, and continue into Saturday
evening, when the low will move farther away from the area, and flow
will become less favorable for moisture fetch off the lakes/upslope.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 130 PM Wednesday...

Drier conditions take hold to round out the weekend as high
pressure, and a more zonal flow aloft take hold temporarily.
However, another low across the southern U.S. will develop and move
northeast towards the area early next week, bringing a return of
rain showers to the area.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 1250 PM Wednesday...

A cold front will push across the area this afternoon. Showers
associated with the front will cause IFR restrictions. Outside
of the showers, expect MVFR or VFR conditions. South to
southwest winds will shift to west/northwest behind the front
and become rather gusty.

Conditions will improve to VFR this evening behind the front,
remaining VFR through the night.

Rain and snow showers will move into the area Thursday morning,
causing MVFR to IFR restrictions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of IFR restrictions this afternoon
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EST 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    L    M    H    H    H    H    M    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    H    H    M    M    M    L    L    M    M    M    M

AFTER 18Z THURSDAY...
IFR or worse conditions possible, mainly for the mountains, in
periods of snow tonight into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 7 AM Thursday to 7 PM EST
     Saturday for WVZ033-034-039-040-515>517-519-521-524.
     Winter Storm Warning from 7 AM Thursday to 7 PM EST Saturday
     for WVZ518-520-522-523-525-526.
OH...None.
KY...None.
VA...Winter Weather Advisory from 7 AM Thursday to 7 PM EST
     Saturday for VAZ003-004.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Nov 20, 2:00 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
200 PM EST Wed Nov 20 2024

WVZ518-520-522-523-525-526-211900-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Northwest Randolph-Southeast Randolph-
200 PM EST Wed Nov 20 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THURSDAY TO 7 PM
EST SATURDAY...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THURSDAY TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Winds are also expected to become strong early Thursday into the
weekend, with potential for gusts to exceed 40 mph at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-039-040-515>517-519-521-524-211900-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Southeast Pocahontas-
200 PM EST Wed Nov 20 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO
7 PM EST SATURDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, northern, southeast and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Winds are also expected to become strong early Thursday into the
weekend, with potential for gusts to exceed 30-40 mph at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
211900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
200 PM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong gusty winds may develop in the lowlands Thursday into the
weekend. Gusts could exceed 30 mph at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Nov 20, 2:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EST Wed Nov 20 2024

OHZ076-085-WVZ007>011-013>019-202015-
Washington-Meigs-Roane-Wirt-Kanawha-Lincoln-Wood-Calhoun-Jackson-
Ritchie-Mason-Pleasants-Tyler-Putnam-
221 PM EST Wed Nov 20 2024

...A LINE OF SHOWERS WILL AFFECT EASTERN MEIGS...WASHINGTON...
NORTHWESTERN CALHOUN...PUTNAM...NORTHERN KANAWHA...NORTHERN
LINCOLN...WIRT...ROANE...JACKSON...WOOD...PLEASANTS...CENTRAL
MASON...WESTERN RITCHIE AND WESTERN TYLER COUNTIES...

At 220 PM EST, radar indicated showers were located along a line
extending from 9 miles west of Caldwell to near Hamlin. Movement was
east at 35 mph.

Wind gusts of 35 to 50 mph are possible with these showers.

Locations impacted include...
Charleston, Parkersburg, Marietta, Nitro, Belpre, Ripley, Spencer,
Winfield, Harrisville, St. Marys, Beverly, Hamlin, Elizabeth, Racine,
Forked Run State Park, Jefferson, South Charleston, St. Albans,
Vienna, and Dunbar.

This includes the following highways...
 Interstate 79 between mile markers 1 and 26.
 Interstate 77 in West Virginia between mile markers 96 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Interstate 64 in West Virginia between mile markers 32 and 57.
 West Virginia Turnpike near mile marker 95.
 Route 119 between mile markers 71 and 80.
 Route 50 in West Virginia between mile markers 1 and 38.

&&

LAT...LON 3958 8125 3957 8104 3954 8104 3960 8093
      3833 8132 3824 8220 3833 8217 3838 8205
      3847 8206 3852 8212 3919 8192 3918 8176
      3923 8172 3927 8173 3932 8185 3949 8182
      3948 8171 3959 8171 3958 8148 3965 8147
TIME...MOT...LOC 1920Z 257DEG 32KT 3979 8168 3833 8212

CD

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 1:56 AM ESTWinter Storm WarningRLXBarbour, Fayette, Nicholas, Pocahontas, Randolph, Upshur and 1 more3 days
Nov 20, 1:56 AM ESTWinter Weather AdvisoryRLXBarbour, Boone, Fayette, Logan, McDowell, Mingo and 7 more3 days
Nov 20, 2:58 PM ESTSpecial Weather StatementRLXBraxton, Calhoun, Clay, Doddridge, Fayette, Gilmer and 2 more77 min

Nearby

Special Weather Statements in West Virginia, 2024Special Weather Statements in Ohio, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.